Okay, short of sounding like a baby here, I've been taking an Actiq / Combunox combo for 5+ months for chronic pain and was doing really awesome. It was such a help. Unfortunately, two weeks ago, my insurance changed and now, I am without the Actiq completely and only have Combunox for help.
I am expecting some bad times ahead considering I went from taking 2 Actiq a day to now, zero. I was just wondering if any of you have gone through this or if you're taking Actiq currently???
What strength Actiq have you been taking? You still have the oxycodone and ibuprophen and unless it has been raised I'm sure you will notice. Actiq is one of the strongest meds. out there as I'm sure you know.
What are you taking it for?
**Is your insurance still covering Fent. patches? I know they are pricey too, but not as crazy as the Actiq is!
Last edited by Chaswick; 06-19-2006 at 02:53 PM.
HI kj, Not long ago I was on Actiq, however, when insurance changed, they would no longer cover the Actiq, but would cover the patches...Have you tried the patches. For me they didn't work, and unfortunately a month supply of Actiq at my dose was over 3000$. Depending on diagnosis, and income many companies have programs to help you get the meds you need. Also, it is worth the time to price check at different pharmacies, because most will honor others lowest price. I was told cost-co and Sams club were typically the lowest. Good luck. Did you try appealing to your insurance co?
Chaswick: I've been taking the 800mcg Actiqs. I surely wish I had never gotten started now, BUT when you're in pain and need relief, you try whatever you can to get yourself some help.
I take it for, well, I don't know what "diagnosis" to tag it to. I have had 3 back surgeries and lately, I was referred to as the patient with "Failed Back Surgery Syndrome"
Cactuslily: Yep, been there done that. Oddly enough, the patches, even though they're supposed to be the same basic med, affected me BADLY. I threw up while on them, AND my skin would break out in a bad rash and spread, no matter where I put them. The Actiq have been a breeze and were so great! I have zero side effects, unless you count being able to function a side effect..... I started at only needing 2 boxes a month, but eventually, it went to 3 which was $2500+. I realize it's a lot to ask but I've tried so many things with very bad results that this was such a relief!
Thanks for the "shop around" advice. Actually, I think my Actiq days are done. The insurance still hasn't given me an answer. At this rate, I'll be getting pretty sick and back to misery from severe pain VERY soon......
I don't want to make you repeat things you have already gone thru, but have you tried any other long acting medication? The morphine preperations, methadone? Is there a reason you are taking two short acting meds. on a daily basis? Usually the Dr.'s will want you on something long acting?
Chaswick: I was under the impression the Actiq was the long acting and the Combunox, the short. I've been going through this a long time and the list of meds we've tried here and there, with OTHER docs, is long. I did find that the Actiq, for the first time, was a genuine help.
I made it through last night in much better shape than I anticipated. I'm having a hard time regulating my body temp today and my stomach is a wreck but all in all, I'm making it. At this point, I don't know if I'd take it again if they offered it.
I'd love to get back to a life without taking one single thing! I don't enjoy this. In fact, I hate it!
Yes, like KathyMac said Actiq is really short acting. I know of people that take it for migraines that report it stopping working really quickly after they have finished it so they take longer to use the whole lollipop or sucker or drugs on a stick (or whatever they call that!!).
The patch is long acting simply because the med. is released slowly and absorbed thru the skin. When I was going thru a bad patch a while back my Dr. put me on the patch for a while and I found it worked excellent. I couldn't find any type of cream or ointment (prescribed or otherwise) that would stop my skin from breaking out though so if I needed to stay on something every day I don't think I could use it. I'd certainly try again if need be though.
The morphine LA are MS Contin, Kadian, Avinza and probably a couple others that I haven't heard of. Also methadone which is getting alot of good results based on this board.
It sounds like you are doing well though. 1600mcg of Actiq a day sounds like a fair amount but if you have gone a couple days without any you should be dealing with the worst of it now. How long have you been out of it?
Hola Chaswick, sorry so slow to respond. My Internet has been down for the count.
Funny, you all say the Actiq is short acting. They wouldn't let me have it but one every 8 hours! It would stop working quickly but I didn't wanna appear as an abuser so I just dealt with it. Now that I'm nearly 4 days off of it, cold turkey I might add, I have to say I'm not dieing BUT I have had a heckuva lot of (and pardon me here) the "runs" and feeling just generally like I'd been hit by a truck! Now that I'm coming out on the other side of it, however, I'm glad I've had this time to regroup and really get to the nitty gritty of where my pain is at. I've continued to take the Combunox that was prescribed (which could very well be the reason I haven't been as bad off as when I've gone "cold turkey" before). It's not great but it's better than nothing.
I've recently been made aware of some Medtronic Pain Pump. I entertained that idea really hard this week but today, I'm having a change of heart. I just can't imagine that the pump is going to make me any better off. I build tolerances QUICK and I just think it'll be the same deal. AND with that, it'd be implanted in my body; not an idea I'm really embracing.
I'm struggling but to be brutally honest, I'm learning a great deal about mind over matter and I'm trying REALLY hard to get my physical faults in check. The pain levels suck sometimes but I really am seeing now, I was just as bad off while ON the Actiq as OFF.
I'm trying to take what is happening as a lesson that I'm being sent in another direction. Whether that's true or not, guess I won't know for a while.
I can say definitively, however, that living in pain is beyond challenging and to all of us here who are having to do it, I say, "God give us strength to make it" To you all I say, "Let's hang in there!!"